Alert archive / Nevada / Wind Advisories in 2008
Wind Advisory 26, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Dec 25, 2008, 2:33 PM PST for Elko County, Nevada. It took effect at Dec 25, 2008, 3:00 PM PST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2008, 2:33 PM PST (22:33 UTC)
- In effect from
- Dec 25, 2008, 3:00 PM PST
- Expired
- Dec 25, 2008, 9:22 PM PST
- In force
- 6 hr
- Issued by
- NWS Elko, NV
County Elko County, NV
The radar
The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KLKN 252233 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 233 PM PST THU DEC 25 2008 NVZ033-261200- /O.NEW.KLKN.WI.Y.0026.081225T2300Z-081226T1200Z/ EXTREME EASTERN ELKO COUNTY- INCLUDING THE CITY OF...WEST WENDOVER 233 PM PST THU DEC 25 2008 ...WIND ADVISORY IN EFFECT FOR EXTREME ELKO COUNTY UNTIL 4 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... FOR EXTREME EASTERN ELKO COUNTY WHICH IS IN EFFECT UNTIL 4 AM PST FRIDAY. GUSTY WINDS WILL DEVELOP BEHIND A STRONG COLD FRONT THIS EVENING. SUSTAINED WINDS BETWEEN 25 AND 35 MPH WITH GUSTS UP TO 50 MPH ARE LIKELY OVERNIGHT...ESPECIALLY AROUND THE WENDOVER AREA. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ HARMER
1 follow-up statement
000 WWUS75 KLKN 260522 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 922 PM PST THU DEC 25 2008 NVZ033-260630- /O.CAN.KLKN.WI.Y.0026.000000T0000Z-081226T1200Z/ EXTREME EASTERN ELKO COUNTY- INCLUDING THE CITY OF...WEST WENDOVER 922 PM PST THU DEC 25 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND ADVISORY. WINDS ARE EXPECTED TO STAY BELOW ADVISORY LEVELS THE REST OF THE NIGHT. WINDS WILL BE OUT OF THE NORTHWEST AT 10 TO 20 MPH WITH GUSTS TO 30 MPH. $$ CEC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 25, 12:25 PM PST, 2 hours 8 minutes earlier.
Area forecast discussion, Dec 25, 12:25 PM PST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 1225 PM PST THU DEC 25 2008 .UPDATE...FOR CANCELLATIONS AND EXTENSIONS OF WSW && .SHORT TERM...HAVE CANCELLED WSW FOR HUMBOLDT COUNTY AS COLD FRONT HAS MOVED INTO EASTERN ELKO COUNTY ATTM. HOWEVER...SNOW SHOWERS WILL BE HEAVY AT TIMES OVER THIS AREA THROUGH THE REST OF AFTN. HAVE EXTENDED WSW FOR NORTHERN ELKO COUNTY THROUGH 3 PM AS WELL. && .PREV DISCUSSION... /ISSUED 335 AM PST THU DEC 25 2008/ SYNOPSIS...A VERY WHITE CHRISTMAS CAN BE EXPECTED AS A STRONG WINTER STORM BRINGS ADDITIONAL SNOWFALL TO THE REGION. A COLD FRONT WILL PASS THROUGH THE GREAT BASIN BEGINNING EARLY IN THE MORNING. SIGNIFICANT SNOWFALL ACCUMULATION IS EXPECTED AGAIN TODAY ACROSS NORTHERN AND CENTRAL NEVADA. AFTER THIS STORM EXITS TONIGHT...UNSETTLED WEATHER IS EXPECTED TO CONTINUE ACROSS NORTHERN NEVADA THROUGH THE MIDDLE OF NEXT WEEK. SHORT TERM...TODAY THROUGH SATURDAY. RADAR IMAGERY SHOWS FOCUS OF MOST PRECIPITATION NORTH OF INTERSTATE 80. HOWEVER NOTICED A FEW BANDS AROUND MIDNIGHT GATHERING STEAM VICINITY OF ELKO. IR SATELLITE IMAGERY REVEALS A VIVID CIRCULATION AROUND CUT-OFF LOW FEATURE ADVERTISED FOR DAYS BY THE MODELS OFF THE COAST OF CALIFORNIA...PRODUCING AN INLAND JET FLOW SOUTH OF THE LKN FORECAST AREA ATTM. SHORT TERM MODELS ARE ALL IN GOOD AGREEMENT. STRONG COLD FRONT TO IMPACT THE LKN CWA IN THE MIDST OF AN ONGOING WINTER STORM WARNINGS FOR ALL ZONES. SLIGHTLY NE/SW ORIENTED FRONT PASSED THROUGH BEND OREGON AROUND MIDNIGHT AND EXPECT ARRIVAL IN HUMBOLDT COUNTY 3-4 AM. SOUTHERN CUT-OFF LOW WILL NOT DIRECTLY AFFECT THE FORECAST AREA. HOWEVER IT WILL RAPIDLY EJECT TO THE EAST AND ALLOW THE MEAN LOW TO FILL IN OVER SOUTHERN CALIFORNIA AND BAJA AREA JUST AS RAPIDLY. BASE OF MEAN LOW FEATURE IN NOW NEAR INTERSTATE 80 IN N CA AND WILL SINK ABOUT 300 MILES SOUTHWARD IN THE NEXT 14 HOURS OR SO. THIS MAYS SERVE TO SLOW DOWN THE FRONTAL PASSAGE THROUGH THE LKN CWA. AT PRESENT...THINK THE FRONT WILL NOT EXIT EAST CENTRAL NEVADA UNTIL AROUND SUNSET. ALTHOUGH SIMILAR SOLUTIONS...NAM DOES LINGER THE FRONT SEVERAL HOURS LATER THAN GFS AND ALSO PRODUCES MORE QPF AS A RESULT OF THE SLOWER PASSAGE. GFS HOLDS TO THE NOTION OF 0.3-0.4 QPF FOR ANY GIVEN AREA WHILE THE NAM GIVES A NOD TO AROUND 0.75 INCHES OF QPF NEAR THE OR/ID BORDER. AROUND NOONTIME...WHEN THE FROPA IS NEAR THE ELKO AREA...A 100-110KT JET CORE WILL BE CRUISING ALOFT OF THE STATE. THERE IS A STRONG 300/700 MB COUPLET ASSOCIATED WITH THE LEFT FRONT QUADRANT OF THIS JET WHICH WILL ALIGN FROM SOUTHERN LANDER COUNTY THROUGH NE ELKO COUNTY. THIS IS THE TYPICAL SWATH WHERE ENHANCED PRECIPITATION BANDING OCCURS. WILL BOOST POPS AND QPF AMOUNTS FOR THIS AREA. IN GENERAL...EXPECT HEAVY SNOW WITH 4 TO 8 INCHES IN THE VALLEYS AND 1 TO 2 FEET OF SNOW IN THE MOUNTAINS. FOR SOUTHERN ZONES... STRONG GUSTY WINDS WILL CREATE BLOWING AND DRIFTING SNOW REDUCING VISIBILITIES TO NEAR ZERO AT TIMES. LOWER AMOUNTS OF SNOW EXPECTED IN NORTHERN NYE COUNTY...WINDS BEING THE BIGGER ISSUE. WINDS WILL BECOME NORTHERLY 10 TO 20 MPH AFTER THE FRONTAL PASSAGE...EXCEPT NEAR TPH WITH GUSTS TO 35 MPH DUE TO CHANNELING. SNOW SHOWERS WILL LINGER OVERNIGHT INTO FRIDAY MORNING WHEN TROF AXIS MOVES THROUGH. HIGH PRESSURE BUILDS INTO CWA FRIDAY AFTN INTO SATURDAY...HOWEVER RIDGE REMAINS QUITE DIRTY SO MAY HAVE ISOLATED SNOW SHOWERS ACROSS NORTHERN NV WINTER STORM WARNING COVERS ALL ZONES AND IS STILL VALID. ENDING TIME FOR ZONE 35 IS A COUPLE HOURS LONGER THAN OTHER ZONES AND SHOULD COVER NEARLY ALL OF THE EVENT. FORECAST WILL NEED A LITTLE TWEAKING...BUT WELL ON TRACK. LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. THE MODEL RUNS FOR THE BEGINNING OF THE EXTENDED FORECAST LOOKS SIMILAR TO YESTERDAYS RUNS WITH NEAR ZONAL FLOW TO SLIGHTLY NORTHWESTERLY FLOW OVER THE SILVER STATE. THIS TYPE OF PATTERN WILL NORMALLY SUPPORT ISOLATED SNOW SHOWERS ACROSS NORTHERN NEVADA AND ALONG THE RUBY MOUNTAINS. HAVE KEPT POPS REFLECTING THIS. BY MONDAY NIGHT...BOTH THE GFS AND THE ECMWF HAVE A JACKPOT CLIPPER MOVING ACROSS. THIS WILL INCREASE THE CHANCES OF SNOW FOR NORTHEAST NEVADA. THIS IS WHERE THE RUNS BEGIN TO DIFFER FROM YESTERDAY. THEY STILL HAVE A RIDGE TRYING TO BUILD...BUT IT IS NOT NEAR AS STRONG AS IT WAS SHOWING. THEREFORE HAVE INSERTED CLIMO TYPE POPS FOR THE REMAINDER OF THE FORECAST FOR THE AREA MAINLY NORTH OF HWY 50. AN IMPORTANT FACT WITH A STRONGER FLOW ALOFT...ESPECIALLY AT 700 MB...IS THAT IT COULD HINDER THE DEVELOPMENT OF INVERSIONS DURING THE DAY AND MAY ALLOW HIGH TEMPS TO WARM. HAVE NOT RAN WITH THIS SOLUTION ATTM...BUT WILL MONITOR THE DEVELOPMENT OF THE RIDGE TO THE WEST. ON THE FLIP SIDE...HAVE WARMED LOW TEMPS SOMEWHAT FOR THE EASTERN CWA AS CLOUD COVER AND A SIGNIFICANT GRADIENT AT 700 MB WILL HINDER RADIATIONAL COOLING. THIS...OF COURSE...MAY CHANGE IF THE CLOUDS ARE FEWER...AND OR THE GRADIENT IS WEAKER THEN FORECASTED BY THE MODELS. AVIATION...CONTINUED MVFR...IFR...AND LIFR CONDITIONS TODAY AS A COLD FRONT BEGINS TO MAKE ITS WAY ACROSS THE GREAT BASIN. GUSTY WINDS WILL ALSO BE POSSIBLE. SNOW MAY BE HEAVY AT TIMES...WHICH WILL REDUCE VISIBILITIES...PERHAPS DOWN TO 1/4 MILE IN SOME LOCATIONS. BLOWING SNOW MAY ALSO BE OF MAJOR CONCERN AS WINDS ARE ALREADY GUSTING TO 34 KTS AT ELY AND 30 KTS AT EKO. THE SUDDEN ONSET OF BLOWING SNOW COULD CAUSE A SUDDEN DECREASE IN VISIBILITY. ALSO...LLWS COULD BE A FACTOR AS THE FROPA NEARS. && .LKN WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 3 PM PST THIS AFTERNOON FOR NVZ031. WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR NVZ032>034. WINTER STORM WARNING UNTIL 6 PM PST THIS AFTERNOON FOR NVZ013- 035>037. && 88/99
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.